Valproic acid (VPA) has been associated with numerous side effects including hypoalbuminemia though the mechanism for this side effect has not been established. The purpose of this study was to investigate a potential mechanism of VPA-associated hypoalbuminemia in medically fragile pediatric and young adult epileptic patients of a long-term care facility. Medical charts were reviewed for residents of a pediatric long-term care facility, admitted from January 1, 2001 to December 31, 2009, for the case-control study if they had either received VPA ≥3 months at the start of the study or were matched as a control patient. Demographic and laboratory data was obtained from patient charts. Prospectively, blood samples were obtained from 11 residents on VPA to assess for serum concentrations of albumin, VPA, and amino acids. For the primary outcome, ANOVA revealed a significant difference in serum albumin concentrations between the three groups, p=0.002. The correlation analysis for free VPA serum concentrations and serum amino acid concentrations, controlled for patient weight and daily protein intake, found the serum arginine concentration had the best correlation although not statistically significant, p=0.064. Patients on long-term VPA therapy were found to have lower serum albumin concentrations than our control groups, which correspond to reports in the literature. There was a correlation, although not statistically significant, with free serum VPA concentrations and serum arginine concentrations when assessed prospectively. For medically fragile patients on VPA, it may be reasonable to try amino acid supplementation prior to an extensive work-up for hypoalbuminemia.
View Full Article